When Meds Go Bad: After-School Rebound Strategies

Every afternoon, when my son’s extended-release stimulant wears off, he gets excited and acts out. I know this is called the “rebound effect,” but does this mean he is taking the wrong dosage of stimulant — or is this normal?
The Experts | posted by William Dodson, M.D.
William Dodson Headshot 120x150

It is normal. Almost all of the side effects of stimulants occur when the blood levels of the medication rise or fall. As the medication wears off at the end of the dose, children have a variety of experiences — from becoming overexcited and impulsive to becoming irritable, weepy, and angry. This is often the only effect of the medication — not the positive aspects in helping to manage symptoms — that many parents see when their child gets home from school.

Rebound can be lessened in a number of ways. The simplest strategy is to add a lower, short-acting dose of the same medication at the end of the extended-release morning dose. This will lower the blood level more gradually. If your child has a hard time settling down to fall asleep at night, or is old enough to have an amount of homework that keeps him up late, try a second dose of extended-release medication, so that the rebound occurs while he is asleep.


FREE ADHD DOWNLOAD

9 Rules for Using ADHD Meds Safely
Expert ways to maximize the benefits of ADHD medications. Download now!

Get This Free Download

 
 
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018